Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 521, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 21, 1998, 6:04 PM CDT for Alfalfa County, Major County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 21, 1998, 6:04 PM CDT (23:04 UTC)
- Expired
- Sep 21, 1998, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Major County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:15 PM CDT | Hail 0.75 | Aline, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
360
WUUS1 KOKC 212305 RRA
SVROKC
OKC003-093-212330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT MON SEP 21 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEAST MAJOR COUNTY IN NORTHWEST OKLAHOMA
SOUTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 630 PM CDT
* AT 604 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
WEST OF ALINE...MOVING EAST AT 30 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE MC WILLIE...HELENA...GOLTRY...
CARMEN AND ALINE
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY. SEEK SHELTER INDOORS...AWAY FROM WINDOWS...AND AVOID
ELECTRICAL APPLIANCES AND TELEPHONES.
LAT...LON 3659 9853 3642 9852 3639 9812 3662 9811
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:45 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 21, 3:45 PM CDT, 2 hours 19 minutes before
FPUS3 KOKC 212051 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON SEP 21 1998 EVOLUTION OF SLOW MOVING COLD FRONT FROM CENTRAL KANSAS SOUTHWESTWARD INTO PANHANDLES AND RESULTING IMPACT TO TEMPERATURES WILL BE MAIN FORECAST CHALLENGE THIS TIME AROUND. AIR BEHIND FRONT IS THE COOLEST SO FAR THIS MONTH WITH 50S ACROSS WESTERN KANSAS THIS AFTERNOON. GIVEN CLIMATOLOGY FOR EARLY FALL COLD FRONTS...PRESSURE RISES ACROSS WESTERN KANSAS AND TRENDS IN RUC OVER PAST COUPLE OF RUNS...BELIEVE FRONT WILL PROGRESS A BIT FURTHER SOUTH THAN SUGGESTED BY THE ETA. BY TUESDAY INTO TUESDAY NIGHT BAROCLINIC ZONE WILL BE GENERALLY EAST-WEST ACROSS NORTHERN OKLAHOMA. TEMPERATURES HIGHLY DEPENDENT ON FINAL RESTING PLACE OF FRONT AND CLOUDS THUS SIGNIFICANT POTENTIAL EXISTS FOR ERROR AND LATER UPDATES. IN THE MEANTIME...SOME SEVERE STORMS POSSIBLE ALONG AND NORTH OF INTERSTATE 40 THIS EVENING WHERE HIGH CAPES MEETS OLD OUTFLOW BOUNDARY. ..16.. PRELIM NUMBERS... FCSTID = 16 OKC 68 85 63 82 / 30 30 20 20 HBR 69 93 65 92 / 20 20 20 20 SPS 69 93 65 92 / 20 20 20 20 GAG 57 68 56 78 / 30 20 20 20 PNC 61 76 64 80 / 50 30 20 20 DUA 71 94 67 89 / 20 20 20 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Sep 21, 12:35 PM CDT, 5 hours 29 minutes before
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
Local storm report, Sep 21, 12:46 PM CDT, 5 hours 18 minutes before
LOCAL STORM REPORT...CORRECTED WIND SPEED...
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON SEP 21 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 5 SE NEWKIRK OK 51 MPH WIND GUST
09/21/98 KAY OKLAHOMA MESONETWORK
FMLocal storm report, Sep 21, 12:46 PM CDT, 5 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON SEP 21 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 5 SE NEWKIRK OK 59 MPH WIND GUST
09/21/98 KAY OKLAHOMA MESONETWORK
FMLocal storm report, Sep 21, 12:46 PM CDT, 5 hours 18 minutes before
LOCAL STORM REPORT...CORRECTED WIND SPEED...
NATIONAL WEATHER SERVICE NORMAN OK
1246 PM CDT MON SEP 21 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 5 SE NEWKIRK OK 51 MPH WIND GUST
09/21/98 KAY OKLAHOMA MESONETWORK
FMLocal storm report, Sep 21, 4:01 PM CDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT MON SEP 21 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM 4 N OKEENE OK .75 INCH HAIL
09/21/98 BLAINE REPORTED ON BLAINE/MAJOR
COUNTY LINE BY THE CITY OF
OKEENE.
0350 PM 5 S ISABELLA OK .75 INCH HAIL
09/21/98 MAJOR SAME REPORT AS ABOVE.
0404 PM 4 SE AMES OK 70 MPH WIND GUST
09/21/98 MAJOR 8 INCH LIMBS DOWN.
0410 PM 3 ESE AMES OK 1.00 INCH HAIL
09/21/98 MAJOR
TLLocal storm report, Sep 21, 4:01 PM CDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT MON SEP 21 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0346 PM 4 N OKEENE OK .75 INCH HAIL
09/21/98 BLAINE REPORTED ON BLAINE/MAJOR
COUNTY LINE BY THE CITY OF
OKEENE.
0350 PM 5 S ISABELLA OK .75 INCH HAIL
09/21/98 MAJOR SAME REPORT AS ABOVE.
0404 PM 4 SE AMES OK 70 MPH WIND GUST
09/21/98 MAJOR 8 INCH LIMBS DOWN.
0410 PM 3 ESE AMES OK 1.00 INCH HAIL
09/21/98 MAJOR
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 10:53 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 37 min |
| Sep 21, 11:48 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 37 min |
| Sep 21, 3:46 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 29 min |
| Sep 21, 3:59 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 46 min |
| Sep 21, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 48 min |
| Sep 21, 4:50 PM CDT | Tornado Warning | OUN | Garfield | 40 min |
| Sep 21, 5:02 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 43 min |
| Sep 21, 5:02 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 38 min |
| Sep 21, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 48 min |
| Sep 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 33 min |
| Sep 21, 5:34 PM CDT | Tornado Warning | OUN | Lincoln, Logan, Payne | 41 min |
| Sep 21, 5:49 PM CDT | Tornado Warning | OUN | Blaine, Dewey | 26 min |
| Sep 21, 6:10 PM CDT | Tornado Warning | OUN | Blaine, Kingfisher | 35 min |
| Sep 21, 6:12 PM CDT | Tornado Warning | OUN | Lincoln, Logan, Payne | 33 min |
| Sep 21, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 48 min |
| Sep 21, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.